Interview with Heather Wakelee, MD
Dr Wakelee is Assistant Professor of Medicine in the Division of Oncology at Stanford University in Stanford, California.
Risks associated with chemotherapy
DR LOVE: What are the chances that someone could actually die as a result of receiving the chemotherapy?
DR WAKELEE: So, with the studies that have been done with it, it’s less than half of a percent. It is something we do talk about. The biggest risk is in patients when their blood counts drop, they are at risk for infection and it can be a very, very serious infection. I always warn my patients getting chemotherapy that if they have any hint of a fever, they need to call right away, even if it’s 2:00 in the morning and usually come in for evaluation. Not to take a Tylenol and see how they’re doing in the morning because very rarely, that can be fatal.
The biggest risk is that we all have bacteria throughout our body, particularly in our intestinal tract and when the blood counts drop, some people are more susceptible to having those bacteria get out of the gastrointestinal track, get into the bloodstream and cause a life-threatening infection. And so that is the major risk from chemotherapy that can be fatal. However, it’s very rare. As long as people heed the warnings and hear the warnings clearly that if they get a fever it is an emergency when they’re having chemotherapy and they need to get to an Emergency Room and get started on antibiotics right away.
DR LOVE: Now when you say that people should call if they have even a hint of a fever. I mean one degree, two degrees. If they have chills I guess you get more concerned?
DR WAKELEE: Right. If they’re shaking chills, very serious concern and number-wise we go with 100.5 or 38 Celsius. That’s what I tell my patients anyway is to have a thermometer and actually check.
DR LOVE: What are the other things that you ask patients to tell you about or call you about, if any?
DR WAKELEE: We give patients nausea medications to have at home, but I tell them if they’re not working, if they’re still having vomiting they need to let us know right away because we can then bring them in, give them fluids by vein, give them medications by vein, and keep them from getting really dehydrated. The other risk, of course, is dehydration from diarrhea, not common but can occasionally happen and the flip side, constipation is also a risk with some of the medications. And so I ask people to stay on top of it, not call us when it’s been a problem for five days, call us when it’s been a problem for one. Anything that’s just above and beyond what they would expect. I like to have a close communication, as I’m sure all oncologists do with their patients who are starting treatment with chemotherapy.
DR LOVE: You mentioned hair loss before. Do all these treatments cause hair loss or – I mean you mentioned some of the drugs that don’t. But do you see patients go through who have no hair loss at all?
DR WAKELEE: Almost all patients have some thinning, but the platinum drugs by themselves don’t tend to do that, so cisplatin or carboplatin alone don’t. When you combine it with gemcitabine or pemetrexed, most patients have some thinning, but no noticeable hair loss.
DR LOVE: And I guess we should say that if people do experience hair thinning or hair loss that the hair usually regrows once the chemo stops.
DR WAKELEE: Almost always.
DR LOVE: How long does it take to grow back usually?
DR WAKELEE: Hmm, it’s months. Hair doesn’t tend to grow too quickly, so by six months or so, so three months after the last chemotherapy most people have growth that they can clearly tell is coming back in. Most people are still choosing alternative head coverings at that point but by about six months after completion of chemotherapy, certainly by nine months, most people don’t require that any longer.